Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the detonation of a combustible gas

Author: Robert A. Gardner
Journal: Trans. Amer. Math. Soc. 277 (1983), 431-468
MSC: Primary 35L67; Secondary 58E07, 76L05
MathSciNet review: 694370
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper is concerned with the existence of detonation waves for a combustible gas. The equations are those of a viscous, heat conducting, polytropic gas coupled with an additional equation which governs the evolution of the mass fraction of the unburned gas (see (1)). The reaction is assumed to be of the simplest form: $ A \to B$, i.e., there is a single product and a single reactant. The main result (see Theorem 2.1) is a rigorous existence theorem for strong, and under certain conditions, weak detonation waves for explicit ranges of the viscosity, heat conduction, and species diffusion coefficients. In other words, a class of admissible "viscosity matrices" is determined.

The problem reduces to finding an orbit of an associated system of four ordinary differential equations which connects two distinct critical points. The proof employs topological methods, including Conley's index of isolated invariant sets.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L67, 58E07, 76L05

Retrieve articles in all journals with MSC: 35L67, 58E07, 76L05

Additional Information

Article copyright: © Copyright 1983 American Mathematical Society